Alert archive / California / Hazardous Seas Warnings in 2018

Hazardous Seas Warning 18, NWS Eureka, CA

December 1, 2018

NWS Eureka, CA issued this hazardous seas warning at Dec 1, 2018, 3:08 AM PST. It was in force for 16 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 1, 2018, 3:08 AM PST (11:08 UTC)
Expired
Dec 1, 2018, 7:00 PM PST
In force
16 hr
Issued by
NWS Eureka, CA

The text

As transmitted.

868 
WHUS76 KEKA 011108
MWWEKA

Urgent - Marine Weather Message
National Weather Service Eureka CA
308 AM PST Sat Dec 1 2018

PZZ470-011915-
/O.UPG.KEKA.SC.Y.0100.000000T0000Z-181202T1700Z/
/O.NEW.KEKA.SE.W.0018.181201T1108Z-181201T2300Z/
Pt St George to Cape Mendocino 10 to 60 nm-
308 AM PST Sat Dec 1 2018

...HAZARDOUS SEAS WARNING IN EFFECT UNTIL 3 PM PST THIS
AFTERNOON...

The National Weather Service in Eureka has issued a Hazardous
Seas Warning, which is in effect until 3 PM PST this afternoon.
The Small Craft Advisory is no longer in effect. 

* WINDS...West to northwest winds 15 to 25 kt. Possible gusts up
  to 30 kt. 

* WAVES/SEAS...Seas peaking Saturday afternoon at NW 4 to 6 feet 
  at 5 to 6 seconds and NW 12 to 15 feet at 11 to 12 seconds. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Hazardous Seas Warning means hazardous sea conditions are
imminent or occurring. Recreational boaters should remain in
port, or take shelter until waves subside.  Commercial vessels
should prepare for rough seas and consider remaining in port or
taking shelter in port until hazardous seas subside.

&&

$$

PZZ450-475-011915-
/O.CON.KEKA.SC.Y.0100.000000T0000Z-181202T1700Z/
Pt St George to Cape Mendocino out 10 nm-
Cape Mendocino to Pt Arena 10 to 60 nm-
308 AM PST Sat Dec 1 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 9 AM PST SUNDAY...

* WINDS...Northwest winds 10 to 20 kt. Possible gusts up to 30 
  kt.

* WAVES/SEAS...Seas peaking Saturday afternoon at NW 10 to 12 
  feet at 11 to 12 seconds. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that hazardous wave conditions will
exist for small craft. Inexperienced mariners, especially those
operating smaller vessels, should avoid navigating in these
conditions.

&&

$$

PZZ455-011915-
/O.CON.KEKA.SC.Y.0100.181201T1700Z-181202T1700Z/
Cape Mendocino to Pt Arena out 10 nm-
308 AM PST Sat Dec 1 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 9 AM THIS MORNING
TO 9 AM PST SUNDAY...

* WINDS...Northwest winds 5 to 15 kt, possible gusts to 25 kt.

* WAVES/SEAS...Seas peaking late Saturday morning at NW 10 to 12 
  feet at 11 to 12 seconds. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that hazardous wave conditions will
exist for small craft. Inexperienced mariners, especially those
operating smaller vessels, should avoid navigating in these
conditions.

&&

$$
4 follow-up statements
682 
WHUS76 KEKA 011707
MWWEKA

Urgent - Marine Weather Message
National Weather Service Eureka CA
907 AM PST Sat Dec 1 2018

PZZ470-012300-
/O.CON.KEKA.SE.W.0018.000000T0000Z-181201T2300Z/
Pt St George to Cape Mendocino 10 to 60 nm-
907 AM PST Sat Dec 1 2018

...HAZARDOUS SEAS WARNING REMAINS IN EFFECT UNTIL 3 PM THIS 
AFTERNOON...

* WINDS...W to NW winds 15 to 25 kt with gusts to 30 kt. 

* WAVES...Seas peaking this afternoon at NW 4 to 6 ft at 5 to 6 
  seconds and NW 12 to 15 feet at 11 to 12 seconds. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Hazardous Seas Warning means hazardous sea conditions are
imminent or occurring. Recreational boaters should remain in
port, or take shelter until waves subside.  Commercial vessels
should prepare for rough seas and consider remaining in port or
taking shelter in port until hazardous seas subside.

$$

PZZ450-455-475-020115-
/O.CON.KEKA.SC.Y.0100.000000T0000Z-181202T1700Z/
Pt St George to Cape Mendocino out 10 nm-
Cape Mendocino to Pt Arena out 10 nm-
Cape Mendocino to Pt Arena 10 to 60 nm-
907 AM PST Sat Dec 1 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 9 AM SUNDAY...

* WINDS...Northwest winds 10 to 20 kt. Occasional gusts to 30 kt.

* WAVES...Seas peaking this afternoon at NW 10 to 12 ft at 11 to 
  12 seconds. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that hazardous wave conditions will
exist for small craft. Inexperienced mariners, especially those
operating smaller vessels, should avoid navigating in these
conditions.

$$
562 
WHUS76 KEKA 012249
MWWEKA

Urgent - Marine Weather Message
National Weather Service Eureka CA
249 PM PST Sat Dec 1 2018

PZZ450-020700-
/O.UPG.KEKA.SC.Y.0100.000000T0000Z-181202T1700Z/
/O.EXB.KEKA.SE.W.0018.000000T0000Z-181202T0200Z/
Pt St George to Cape Mendocino out 10 nm-
249 PM PST Sat Dec 1 2018

...HAZARDOUS SEAS WARNING IN EFFECT UNTIL 6 PM THIS EVENING... 

* WAVES...Peaking this afternoon at NW 12 ft at 12 seconds.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Hazardous Seas Warning means hazardous sea conditions are
imminent or occurring. Recreational boaters should remain in
port, or take shelter until waves subside.  Commercial vessels
should prepare for rough seas and consider remaining in port or
taking shelter in port until hazardous seas subside.

$$

PZZ470-020200-
/O.EXT.KEKA.SE.W.0018.000000T0000Z-181202T0200Z/
Pt St George to Cape Mendocino 10 to 60 nm-
249 PM PST Sat Dec 1 2018

...HAZARDOUS SEAS WARNING NOW IN EFFECT UNTIL 6 PM THIS 
EVENING...

* WINDS...N 10 to 20 kt. Gusts to 25 kt this evening.

* WAVES...Peaking this afternoon at NW 4 to 6 ft at 5 to 6 
  seconds and NW 12 to 14 feet at 12 seconds. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Hazardous Seas Warning means hazardous sea conditions are
imminent or occurring. Recreational boaters should remain in
port, or take shelter until waves subside.  Commercial vessels
should prepare for rough seas and consider remaining in port or
taking shelter in port until hazardous seas subside.

$$

PZZ455-475-020700-
/O.CON.KEKA.SC.Y.0100.000000T0000Z-181202T1700Z/
Cape Mendocino to Pt Arena out 10 nm-
Cape Mendocino to Pt Arena 10 to 60 nm-
249 PM PST Sat Dec 1 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 9 AM SUNDAY...

* WINDS...NW 10 to 20 kt. Gusts to 25 kt this evening.

* WAVES...Short period seas peaking this afternoon at NW 4 to 6 ft
  at 5 to 6 seconds in the outer waters. Swell peaking at NW 10 
  to 12 feet at 12 seconds this evening.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that hazardous wave conditions will
exist for small craft. Inexperienced mariners, especially those
operating smaller vessels, should avoid navigating in these
conditions.

$$
044 
WHUS76 KEKA 020137
MWWEKA

Urgent - Marine Weather Message
National Weather Service Eureka CA
537 PM PST Sat Dec 1 2018

PZZ450-470-020300-
/O.EXT.KEKA.SE.W.0018.000000T0000Z-181202T0300Z/
Pt St George to Cape Mendocino out 10 nm-
Pt St George to Cape Mendocino 10 to 60 nm-
537 PM PST Sat Dec 1 2018

...HAZARDOUS SEAS WARNING NOW IN EFFECT UNTIL 7 PM PST THIS
EVENING...

* WAVES...NW 12-14 ft at 12 seconds subsiding late this evening.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Hazardous Seas Warning means hazardous sea conditions are
imminent or occurring. Recreational boaters should remain in
port, or take shelter until waves subside.  Commercial vessels
should prepare for rough seas and consider remaining in port or
taking shelter in port until hazardous seas subside.

$$

PZZ455-475-020945-
/O.CON.KEKA.SC.Y.0100.000000T0000Z-181202T1700Z/
Cape Mendocino to Pt Arena out 10 nm-
Cape Mendocino to Pt Arena 10 to 60 nm-
537 PM PST Sat Dec 1 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 9 AM PST SUNDAY...

* WINDS...NW 10 to 20 kt. Gusts to 25 kt this evening.

* WAVES...Short period seas peaking this afternoon at NW 4 to 6 
  ft at 5 to 6 seconds in the outer waters. Swell peaking at NW 
  10 to 12 feet at 12 seconds this evening. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that hazardous wave conditions will
exist for small craft. Inexperienced mariners, especially those
operating smaller vessels, should avoid navigating in these
conditions.

$$
762 
WHUS76 KEKA 020305
MWWEKA

Urgent - Marine Weather Message
National Weather Service Eureka CA
705 PM PST Sat Dec 1 2018

PZZ450-470-021115-
/O.EXP.KEKA.SE.W.0018.000000T0000Z-181202T0300Z/
/O.EXA.KEKA.SC.Y.0100.000000T0000Z-181202T1700Z/
Pt St George to Cape Mendocino out 10 nm-
Pt St George to Cape Mendocino 10 to 60 nm-
705 PM PST Sat Dec 1 2018

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 9 AM PST SUNDAY...
...HAZARDOUS SEAS WARNING HAS EXPIRED...

The National Weather Service in Eureka has issued a Small Craft
Advisory, which is in effect until 9 AM PST Sunday. 

* WINDS...NW 10 to 20 kt. Gusts to 25 kt this evening.

* WAVES...NW swell 10 to 12 feet at 12 seconds. Short period seas
  NW 4 to 6 ft at 5 to 6 seconds in the outer waters. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners, especially those operating smaller
vessels should avoid navigating in these conditions.

&&

$$

PZZ455-475-021115-
/O.CON.KEKA.SC.Y.0100.000000T0000Z-181202T1700Z/
Cape Mendocino to Pt Arena out 10 nm-
Cape Mendocino to Pt Arena 10 to 60 nm-
705 PM PST Sat Dec 1 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 9 AM PST SUNDAY...

* WINDS...NW 10 to 20 kt. Gusts to 25 kt this evening.

* WAVES...NW swell 10 to 12 feet at 12 seconds. Short period seas
  NW 4 to 6 ft at 5 to 6 seconds. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that hazardous wave conditions will
exist for small craft. Inexperienced mariners, especially those
operating smaller vessels, should avoid navigating in these
conditions.

$$

What forecasters said that day

The local office's own words before this hazardous seas warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this hazardous seas warning went out at Nov 30, 2:30 PM PST, 12 hours 38 minutes earlier.

Area forecast discussion, Nov 30, 2:30 PM PST, 12 hours 38 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
230 PM PST Fri Nov 30 2018

.SYNOPSIS...Showers and a few thunderstorms will spread inland
tonight and persist through Saturday. Drier conditions will then
develop Sunday into Monday, followed by another chance of rain
during the middle of next week.

&&

.DISCUSSION...Friday afternoon water vapor imagery shows a
progressive shortwave impulse moving east toward the Oregon Coast.
Lightning data indicates thunderstorms are developing with the
impulse, and that activity will gradually develop southward toward
the NWRN CA coast this evening. After the impulse passes east, a
cold airmass characterized by 500 mb temperatures near -32 C will
spread across the region, and support continued shower
development, due both to deep-layer westerlies interacting with
the north-south oriented mountainous terrain, as well as with
embedded upper disturbances rotating around an upper low centered
over WRN WA/OR. Heavier showers and storms will be capable of
producing accumulating small hail along the coast tonight and
Saturday. In addition, snow levels falling to 3000-4000 feet
combined with increasing shower coverage will favor mountain snow.
For additional information on the mountain snowfall, refer to the
latest winter weather advisory in effect for NRN Trinity County.

Showers will generally dissipate Saturday night as an upper ridge
amplifies across the NERN PAC. Thereafter, mainly dry conditions
accompanied by cold morning temperatures are expected Sunday and
Monday. This will be followed by an upper-low becoming positioned
offshore from CA during Monday night and Tuesday. A frontal rain
band associated with the low is forecast to enter the EKA CWA
during Tuesday morning. Rain chance will remain elevated ahead of
the upper low through Wednesday, and then diminish Wednesday night
into Thursday as the upper low moves onshore over SRN CA.

JMG

&&

.AVIATION...VFR conditions have ruled today, but flying
conditions will worsen this afternoon as another frontal system
moves through the region. Gusty southerly winds are already being
felt at KCEC, and these will be followed by scattered convective
showers and mist moving southward through this evening into
tomorrow morning, especially focused along the coast. There is a
slight chance of thunderstorms impacting coastal terminals where
gusty and erratic conditions, small hail, lowered ceilings, and
reduced visibilities will be possible. This risk for thunderstorms
is greatly reduced farther inland, but inland terminals will
still likely see scattered heavy convective showers. Expect
generally VFR to MVFR conditions this evening and tonight,
dropping to IFR conditions within any of these heavy showers. /TDJ

&&

.MARINE...Westerly swell continues to decline this afternoon so
will allow the small craft advisory to expire at 3 PM however seas
will remain steep (around 9 feet at 12 seconds). Another frontal
system will approach the area this afternoon which will allow
southwesterly winds to increase ahead of the front. This front
will bring rain and a slight chance of thunderstorms this evening
through at least Saturday evening. Stronger showers and
thunderstorms will be capable of producing erratic gusty winds,
small hail, and cloud to ocean lightning. Winds will also become
northwesterly behind the front later this evening into the
weekend. The stronger northwest winds behind the front will allow
short period seas to increase peaking Saturday evening around 5-7
feet at 6 seconds. Another westerly swell will also begin to move
through the waters late tonight peaking on Saturday afternoon
around 10-13 feet at 11 seconds. Therefore, new small craft
advisories have been issued for Saturday through Sunday morning
due to a combination of steep seas and breezy northwest winds.
Marine conditions will calm a bit Sunday afternoon and Monday
before more systems impact the region Tuesday and beyond leading
to stronger winds and higher seas. /WCI

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...Winter Weather Advisory until 4 PM PST Saturday for CAZ107.

NORTHWEST CALIFORNIA COASTAL WATERS...Small Craft Advisory until
     3 PM PST this afternoon for PZZ450- 455-470-475.

     Small Craft Advisory from 3 AM Saturday to 9 AM PST Sunday for
     PZZ450-475.

     Small Craft Advisory from 9 AM Saturday to 9 AM PST Sunday for
     PZZ455.

     Small Craft Advisory from 9 PM this evening to 9 AM PST Sunday
     for PZZ470.

&&

Visit us at http://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
http://www.facebook.com/NWSEureka
http://www.twitter.com/nwseureka

For forecast zone information
see the forecast zone map online:
http://www.weather.gov/eureka/zonemap.png
Hazardous weather outlook, Nov 30, 2:03 PM PST, 13 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Eureka CA
203 PM PST Fri Nov 30 2018

CAZ101-103-104-109-112-113-012215-
Coastal Del Norte-Northern Humboldt Coast-Southwestern Humboldt-
Mendocino Coast-Southwestern Mendocino Interior-
Southeastern Mendocino Interior-
203 PM PST Fri Nov 30 2018

This hazardous weather outlook is for northwest California.

.DAY ONE...This afternoon and tonight.

Isolated thunderstorms with small hail will be possible tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Isolated thunderstorms with small hail will be possible during
Saturday.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ107-012215-
Northern Trinity-
203 PM PST Fri Nov 30 2018

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 4 PM PST SATURDAY...

This hazardous weather outlook is for northwest California.

.DAY ONE...This afternoon and tonight.

A Winter Weather Advisory is currently in effect. Snow levels are
forecast to fall to between 3000 to 4000 feet Friday night through
Saturday afternoon. This will favor 6 to 10 inches of snow across
Scott Mountain Summit on Highway 3 as heavy showers spread east
across the region.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

A Winter Weather Advisory is currently in effect through Saturday
afternoon for elevations above 3000 feet.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ102-105-106-108-110-111-012215-
Del Norte Interior-Northern Humboldt Interior-
Southern Humboldt Interior-Southern Trinity-
Northwestern Mendocino Interior-Northeastern Mendocino Interior-
203 PM PST Fri Nov 30 2018

This hazardous weather outlook is for northwest California.

.DAY ONE...This afternoon and tonight.

Light snow accumulations will be possible for elevations above 3000
feet.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Light snow is expected to continue through Saturday afternoon and
then diminish Saturday night.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

In the hours before

Special weather statement, Nov 30, 11:17 PM PST, 3 hours 51 minutes before
Special Weather Statement
National Weather Service Eureka CA
1117 PM PST FRI NOV 30 2018

CAZ103-105-010745-
Northern Humboldt Coast CA-Northern Humboldt Interior CA-
1117 PM PST FRI NOV 30 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL HUMBOLDT COUNTY
UNTIL 1145 PM PST...

At 1116 PM PST, Doppler radar was tracking a strong thunderstorm near
Orick, moving east at 25 mph.

Accumulating pea to dime sized hail and winds in excess of 40 mph
will be possible with this storm.

Locations impacted include...
Orick...Stone Lagoon...Highway 101

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4129 12416 4137 12373 4110 12370 4111 12417
      4124 12418
TIME...MOT...LOC 0716Z 265DEG 22KT 4121 12410

BRC

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 30, 11:17 PM PSTSpecial Weather StatementEKA28 min

Nearby

Hazardous Seas Warnings in California, 2018Every hazardous seas warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.